Thunderstorm Wind, Susquehanna
- When
- August 16, 1:46 PM EST
- Where
- Susquehanna County, Montrose
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.833, -75.883
Trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 9:20 AM EST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1020 AM EDT SAT AUG 16 2003 ONE LINE OF CONVECTION DIMINISHING OVER CENTRAL NY...BUT ADDITIONAL TSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG THE APPROACHING COLD FRONT. CURRENT FORECAST IN GOOD SHAPE...SO WILL ONLY REMOVE MORNING WORDING. VAN AUSDALL --------------------------PREVIOUS DISCUSSION------------------------ RADAR INDICATED SOME SCT SHRA WORKG INTO THE WRN MOHAWK VLLY FROM THE NRN FINGER LAKES REGION. THIS ACVTY HAD FIRED IN ADVANCE OF A LEAD UPR LVL WAVE WHICH WAS MOVG INTO THE ERN LAKES. LATEST MSAS DATA SHOWS A RIBBON OF LL MOISTURE ADVECTING INTO THE LAKE ONT PLAIN ON SW WINDS WHICH WAS DESTABILIZING THE AMS. LI/S WERE NEG FM WRN NY TO NRN NY. THIS WAVE ALOFT WAS INTERACTING WITH THIS INSTABILITY TO FIRE NOCTURNAL SHRA AS IS OBSERVED ON RADAR. THIS WAVE IS PROJECTED TO PASS E AND WEAKEN OVRNGT AS THE MAIN UPR WAVE APPRCHES THE ERN LAKES BY AM. THIS FEATURE WILL AGAIN FIRE UP MORE ACVTY...ESP IN AREAS WHERE THE LL DWPTS WERE CLSE TO 70 IN WRN/NRN NY. IN ADDTN...MODEL DATA INDICATES THAT TEMPS WILL COOL AT 500 MB WITH THE APPRCH OF THIS NEXT WAVE. THUS...THINK THERE WILL BE A BETTER CHC FOR A FEW TSRA IN WRN/NRN NY THIS AM. WILL CONT LIKELY POPS FOR THIS NEXT BATCH UNTIL NOON. WILL HV CHC POPS REST OF CWA INTO NE PA AS SOME ACVTY IS PROJECTED TO FIRE AT TIMES IN RESPONSE TO INCREASE LL MOISTURE ADVTN COMBINED WITH COOLING TEMPS ALOFT IN ADVANCE OF THE APPRCH UPR WAVE. FOR AFTRN...WILL HV LIKELY SHRA/TSRA ACRS THE REST OF THE BGM CWA INTO NE PA. SOME OF THIS ACVTY CUD LINGER INTO THE EVE SO WILL KEEP CHC FOR SC NY/NE PA INTO THE EVE. AS FOR POTENTIAL OF SVR...THIS IS A DECENT UPR LVL WAVE WITH COOLING ALOFT OCCURRING IN CONCERT WITH RELATIVELY HI LL DWPTS AND A DECENT AMNT OF SFC HEATING IN NE PA AND SC NY AS THE WAVE PASSES. CAPES AND LI/S REFLECT THIS AS CAPES APPRCH 2000 J/KG IN THESE AREAS AS PER ETA W/ LI/S DOWN CLSE TO -4C. WINDS FIELDS AND SHEAR IS NOT THAT IMPRESSIVE THEREFORE I DON/T SEE MORE THAN AN ISLD SVR STORM OR TWO AT BEST WITH MOST ACVTY PROBABLY RUNNING W/ GUSTS IN THE 30-40 KT RANGE. FOR LATER TONIGHT...CONVECTION DIES OFF AND MOVES SE...AS LL FLO BECOMES NRLY. DWPTS WILL BE SLOW TO DROP IN THE BNDRY LYR AT NGT AS SFC FLO BECOMES WIND. WITH A GOOD CHC THAT MOST AREAS WILL SEE SOME RAINFALL AND PC SKIES...SEE PATCHY FOG MOST AREAS TONIGHT. FOR SUNDAY...SEE PLENTY OF CU POPPING AS DWPTS STILL REMAIN RATHER HI WITH 850 MB TEMPS DROPPING WAY DOWN WELL BLO SFC DWPTS. SUNDAY NIGHT...SOME DRIER AIR WORKS IN AT THE LL/S...BUT STILL SEE AT LEAST SOME PATCHY VALLEY FOG. MONDAY LOOKS DECENT AS HI PRESSURE TAKES OVER. .BGM...NONE. NICOSIA
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-160945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 352 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NICOSIA
PAZ044-047-161730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1229 PM EDT SAT AUG 16 2003 ...A THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL HAIL IS MOVING ACROSS PORTIONS OF THE WYOMING VALLEY EARLY THIS AFTERNOON... AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL HAIL LOCATED ABOUT MIDWAY BETWEEN SCRANTON AND WILKES BARRE. THE STORM IS MOVING SOUTHEAST... BUT ALSO REDEVELOPING TO THE WEST. THE HEAVIEST RAIN THROUGH 2 PM WILL FALL BETWEEN SCRANTON AND WILKES BARRE... ESPECIALLY OVER THE MOUNTAINS ON THE EAST SIDE OF THE WYOMING VALLEY. LOCALIZED RAINFALLS OF 2 INCHES IN JUST AN HOUR MAY CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS EARLY THIS AFTERNOON. SMALL HAIL IS ALSO A POSSIBILITY... ALONG WITH DANGEROUS LIGHTNING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MSE
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-072-162300- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 135 PM EDT SAT AUG 16 2003 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... SULLIVAN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND WYOMING. LINES OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THROUGH THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE VERY HEAVY RAIN... HOWEVER LOCALIZED WIND GUSTS TO 60 MPH AND LARGE HAIL WILL ALSO BE A POSSIBILITY. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. MSE
PAZ038-039-161915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 216 PM EDT SAT AUG 16 2003 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING THROUGH BRADFORD COUNTY AND WESTERN SUSQUEHANNA COUNTY... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL ALONG A LINE EXTENDING FROM MONTROSE TO ATHENS TO TROY...MOVING SOUTHEAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... WYSOX...TOWANDA AND WEST FRANKLIN AT 230 PM. WYALUSING AND LE ROY AT 245 PM. WILMOT AND NEW ALBANY AT 300 PM. EXPECT HEAVY RAINFALL UP TO ONE INCH PER HOUR...PEA SIZE HAIL AND BRIEF WIND GUSTS UP TO 40 MPH IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV JAB
The Binghamton radar (KBGM), 42 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332530.